Florida, 2005

Rip Current in Florida, September 25, 2005

September 25, 2005 · NWS MOB · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 25, 2:30 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Sep 25, 2:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
330 AM CDT SUN SEP 25 2005

.SYNOPSIS...FOR THE CURRENT FORECAST...HANDLING RITA STILL THE
BIGGEST PROBLEM FOR THE FIRST COUPLE OF PERIODS...THROUGH AFTER RITA
IS OUT OF THE PICTURE...FORECAST IS PRETTY STRAIGHT FORWARD...WITH A
COOL...DRY AIRMASS MOVING IN. CURRENTLY...THOUGH...RITA IS MOVING
NORTH-NORTHEAST OVER WESTERN AR AT THIS TIME. THE FA AND SURROUNDING
AREA IS STILL UNDER GOOD...SOUTHERLY FLOW OFF THE GULF...WITH THE
KMOB VWP SHOWING 30KTS +/- THROUGH 5K. TWO FEEDER BANDS ARE STILL
FEEDING INTO RITA...WITH ONE SMACK DAB OVER THE FA AT THIS TIME. THIS
BAND IS SHOWING ESSENTIALLY NO EAST/WEST MOVEMENT ON RADAR...THOUGH
SATELLITE SHOWS A SLOW EASTWARD MOVEMENT.

&&

.SHORT TERM (TODAY THROUGH TONIGHT)...TROPICAL DEPRESSION RITA WILL
CONTINUE NORTHWARD ACROSS ARKANSAS THEN EASTWARD INTO WESTERN
TENNESSEE OVERNIGHT WHILE CONTINUING TO WEAKEN.  THE GFS/UKMET/ECMWF
ARE IN FAIR AGREEMENT ON THE MOVEMENT OF THE REMNANTS OF RITA IN THE
SHORT TERM.  DESPITE WEAKENING...THIS SYSTEM WILL CONTINUE TO BE A
COPIOUS RAIN PRODUCER AND WILL GO WITH HIGH POPS TODAY WITH SLIGHTLY
LESSER POPS TONIGHT.  WILL CONTINUE WITH THE FLASH FLOOD WATCH FOR
SOUTHEAST MISSISSIPPI...THE NORTHWEST FLORIDA PANHANDLE AND EXTREME
SOUTHWEST ALABAMA THROUGH TODAY.  HAVE DISCONTINUED THE COASTAL
FLOOD WARNING FOR THE NORTHWEST FLORIDA AS NO FLOODING IS OCCURRING
AND TIDAL LEVELS CONTINUE TO ABATE.  PLAN TO CONTINUE THE COASTAL
FLOOD WARNING FOR COASTAL ALABAMA...ALTHOUGH THIS MAY BE ABLE TO BE
DROPPED AS WELL LATER TODAY AS TIDES ARE CURRENTLY RUNNING JUST 1 TO
2 FEET ABOVE NORMAL IN THIS AREA. /29

.LONG TERM (MONDAY THROUGH SUNDAY)...MONDAY STARTS WITH THE AXIS OF
THE FORMER RITA OVER THE FA..HEADING EAST...AS SHORTWAVE FROM THE
WESTERN CONUS PUSHES IT OFF. FROM THERE...CONCENSUS OF MOST MODELS
PUTS MOST OF THE FA UNDER NORTHERLY FLOW BY MONDAY NIGHT...WITH
COOL..DRY AIR MOVING IN. GFS IS ADVERTISING A PIECE OF ENERGY
BREAKING OFF FROM THE SOUTHERN END OF EASTERN TROUGH...WITH SOME WEAK
DEVELOPMENT OVER THE NORTHEASTERN GULF. THIS KEEPS THE DRYER AIR FROM
WORKING ITS WAY OVER THE ENTIRE AREA TWO QUICKLY....AND A SLIGHT
INCREASE IN POPS SOUTHEAST LATE WED INTO THURS. ETA IS SHOWING SOME
OF THIS DEVELOPMENT...THOUGH KEEPS THE SYSTEM OVER THE FL/SE GA/SC.
NON-US MODELS DO NOT ADVERTISE THIS...SO AM TONING DOWN THE GFS NUMBERS.

&&

.MARINE...TROPICAL DEPRESSION RITA MOVES NORTHEASTWARD THROUGH
MONDAY WITH THE STRONG ONSHORE FLOW GRADUALLY ABATING AND BECOMING
WESTERLY.  WILL CONTINUE WITH A SMALL CRAFT ADVISORY FOR THE MARINE
AREA TODAY.  A COLD FRONT WILL BE USHERED THROUGH THE MARINE AREA
MONDAY NIGHT AS THE REMNANTS OF RITA CONTINUES INTO THE NEW ENGLAND
AREA.  NORTH WINDS INCREASE TO 15-20 KNOTS IN THE WAKE OF THE
FRONT...THEN SUBSIDE ON TUESDAY.  A LIGHT OFFSHORE FLOW CONTINUES
THROUGH THURSDAY. /29

&&

.FIRE WEATHER...RITA WILL KEEP THINGS WET AND STIRRED UP FOR THE NEXT
24HRS BEFORE IT PUSHES EAST OF THE AREA. REST OF FORECAST LOOKS TO BE
DRY WITH SEASONAL TEMPS UNDER A NORTHERNLY FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      85  76  87  71 /  90  70  50  20
PENSACOLA   85  75  86  73 /  80  60  70  30
DESTIN      85  77  85  74 /  80  50  70  40
EVERGREEN   85  72  87  69 /  90  70  60  20
WAYNESBORO  85  74  89  67 /  90  70  40   0
CAMDEN      86  72  87  68 /  90  80  70  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...COASTAL FLOOD WARNING ALZ063-064.
     SMALL CRAFT ADVISORY GMZ630-650-670.
     FLASH FLOOD WATCH THROUGH SUNDAY ALZ051>053-061>064.
FL...SMALL CRAFT ADVISORY GMZ655-675.
     FLASH FLOOD WATCH THROUGH SUNDAY FLZ001>006.
MS...FLASH FLOOD WATCH THROUGH SUNDAY MSZ067-075-076-078-079.

&&

16/29
MILLER/EVERSOLE
Hazardous weather outlook, Sep 25, 5:23 AM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
623 AM CDT SUN SEP 25 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
623 AM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A HIGH RISK OF RIP CURRENTS ALONG BEACH AREAS TODAY...

...A COASTAL FLOOD WARNING IS IN EFFECT FOR MOBILE AND BALDWIN
COUNTIES ALABAMA TODAY...

...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF INTERIOR SOUTHEAST
MISSISSIPPI...A PART OF EXTREME SOUTHWESTERN ALABAMA...AND THE
WESTERN FLORIDA PANHANDLE THROUGH SUNDAY.

TROPICAL DEPRESSION RITA WILL CONTINUE TO MOVE SLOWLY NORTHWARD AND
WEAKEN ACROSS ARKANSAS THROUGH TONIGHT.  A MODERATE TO STRONG ONSHORE
FLOW WILL CONTINUE TODAY RESULTING IN DANGEROUS SURF CONDITIONS.  THE
ONSHORE FLOW WILL ALSO RESULT IN TIDE LEVELS OF GENERALLY AROUND 2
FEET ABOVE NORMAL ALONG COASTAL ALABAMA...WITH TIDE LEVELS TYPICALLY
1 FOOT OR LESS ALONG THE NORTHWEST FLORIDA COAST.

SPIRAL BANDS OF HEAVY RAIN WILL CONTINUE TO MOVE ACROSS THE AREA
THROUGH TONIGHT.  SOME OF THE STORMS WILL PRODUCE GUSTY WINDS OF 30
TO 40 MPH...AND A FEW SEVERE STORMS MAY OCCUR.

RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE LIKELY MAINLY ACROSS THE
WESTERN AND COASTAL SECTIONS...WITH LOCALLY HIGHER RAINFALL AMOUNTS
OF 2 TO 4 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY INTO MONDAY NIGHT
ACCOMPANIED BY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS MAY BE NEEDED AT TIMES
TODAY...ESPECIALLY NEAR THE COAST.

In the hours before

Special weather statement, Sep 25, 5:40 AM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
640 AM CDT SUN SEP 25 2005

ALZ054-055-251230-
MONROE-WILCOX-
INCLUDING THE CITIES OF...MONROEVILLE...
640 AM CDT SUN SEP 25 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CENTRAL MONROE
COUNTY...

AT 638 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTH OF MONROEVILLE...AND MOVING NORTH AT 25
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
KEITH...TUNNEL SPRINGS...RIVER RIDGE...NATCHEZ...BEATRICE AND
CORDUROY STATION THROUGH 730 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE OCCASIONAL CLOUD TO GROUND
LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF AROUND AN INCH IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AREAS.  REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS.  THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, Sep 25, 10:05 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1105 AM CDT SUN SEP 25 2005

ALZ053-251630-
CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
1105 AM CDT SUN SEP 25 2005

...A STRONG THUNDERSTORM OVER CLARKE COUNTY...

AT 1100 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR WALKER SPRINGS...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ALLEN...SUGGSVILLE...WHATELY...GROVE HILL AND PEACOCK THROUGH 1130 AM
CDT.

THE PRIMARY THREATS FROM THIS STORM WILL BE WIND GUSTS OF 45 TO 50
MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AS WELL AS
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD ALSO PRODUCE BRIEF VER HEAVY RAINFALL...WITH A
QUICK QUARTER INCH OF RAIN POSSIBLE. THIS COULD RESULT IN BRIEF
PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW A SAFE CROSSING. A FLASH FLOOD WATCH IS IN EFFECT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Escambia

When
September 25, 11:00 AM CST to 3:00 PM CST
Where
Escambia County, Pensacola Beach
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.614, -87.341 (the zone’s center; the record gives no point)

Several people had to be rescued from rough waters on Pensacola Beach. Red Flags were flying warning people to stay out of the water. They simply went into the water where lifeguards were not located. Two swimmers were rescued and taken to local hospitals for treatment and later released. A male walked out of the water and collapsed and died. It is still unknown what caused his death.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475495.